Wyoming, 2025

Damaging Wind in Wyoming, July 30, 2025

July 30, 2025 · NWS RIW · 1 event in 1 county or zone

A thunderstorm passed over the South Bighorn County airport near Greybull and produced a maximum wind gust of 67 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm passed over the South Bighorn County airport near Greybull and produced a maximum wind gust of 67 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 30, 4:31 PM MST, 9 minutes earlier. Its key messages:

  • Showers and thunderstorms expected this afternoon that will be capable of heavy downpours, large hail, strong gusty winds, and localized flash flooding. Locations east of the Divide have the greatest potential for seeing strong to severe thunderstorms and localized flash flooding.
  • Shower and thunderstorm chances each afternoon through Monday, mainly across central and northern Wyoming.
  • Elevated to near critical fire weather conditions may develop across portions of southern WY as early as Thursday and lingers into the weekend.
Area forecast discussion, Jul 30, 4:31 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
531 PM MDT Wed Jul 30 2025

.KEY MESSAGES...

- Showers and thunderstorms expected this afternoon that will be
  capable of heavy downpours, large hail, strong gusty winds,
  and localized flash flooding. Locations east of the Divide
  have the greatest potential for seeing strong to severe
  thunderstorms and localized flash flooding.

- Shower and thunderstorm chances each afternoon through Monday,
  mainly across central and northern Wyoming.

- Elevated to near critical fire weather conditions may develop
  across portions of southern WY as early as Thursday and
  lingers into the weekend.

&&

.UPDATE...
Issued at 1212 PM MDT Wed Jul 30 2025

The main story today continues to be shower and thunderstorm chances
(40-80%), with some thunderstorms becoming strong to severe. As of
18Z, dewpoints across the state range from the 40s west of the
Divide to 50s east of the Divide. As daytime heating ramps up early
this afternoon, the boundary will shift into southwest Wyoming and
drop dewpoints into the 30s across far southwestern portions of the
state. Thus, areas along and east of front will have shower and
thunderstorm chances today.

Mostly sunny skies this morning will allow for destabilization of the
atmosphere early this afternoon. Locations east of the Divide will
destabilize more, thanks to dewpoints in the 50s, and as a result
will have the greatest potential for strong to severe thunderstorms.
As the morning AFD states, 1000 to 2000 J/kg of CAPE is
expected. Convective initiation is forecast to occur along the
Bighorns, Absarokas, and Western Mountains around or after
1400L (20Z), as a disturbance aloft moves through. Showers and
thunderstorms will shift east due to a building upper-level
ridge over the Intermountain West. As convection moves off the
mountains, sufficient 0-6km shear of 30-45kts will favor
thunderstorms becoming organized as they push east. The main
severe threat will be large hail. However, severe thunderstorms
are not expected to be widespread due to height rises aloft.

Showers and thunderstorms could also develop (30-40% chance)
along the boundary across southern Wyoming. These storms could
produce gusty 40-50 mph winds. These showers and thunderstorms will
trek more northeasterly into central Wyoming before turning east.
This will potentially result in thunderstorms merging or going over
the same locations that the thunderstorms off the mountains went
across. Additionally, precipitable water amounts east of the
Divide are around 140% of normal. This abnormally high moisture
combined with sufficient CAPE and some locations potentially
seeing multiple showers and thunderstorms could produce heavy
rainfall. This could cause isolated and very localized instances
of flash flooding, primarily across and around Johnson and
Natrona Counties. The forecast remains on track for Thursday
into the weekend with continued unsettled weather and elevated
to near critical fire weather conditions.

&&

.DISCUSSION...
Issued at 233 AM MDT Wed Jul 30 2025

Unsettled weather persists across the Cowboy State today.
Temperatures will be cooler than normal with highs ranging from the
upper 70s to low 80s. Showers and thunderstorms return, bringing
widespread chances for some much needed moisture across the state,
especially east of the Divide. An influx of well above normal PWAT
values will linger over the region. This will lead to the
possibility of localized flash flooding with any showers or
thunderstorms. The other concern will be the chance for strong to
severe thunderstorms to develop. Partly sunny skies should allow for
some daytime heating to occur across portions of central and
northern WY. Dewpoints in the mid to upper 50s combined with
this period of heating should create pockets of instability.
CAMs are showing CAPE values ranging from 1000 to 2000 J/kg
which should be sufficient to fuel storm development. Low-level
flow from the east/southeast and mid-level flow from the
southwest/west will create some favorable shear especially
across central and eastern WY. Combining these components should
lead to the potential for a few strong to severe thunderstorms
mainly east of the Divide. The main hazards associated with
these storms would be large hail, strong gusty outflow winds,
and as mentioned early heavy downpours. Showers and
thunderstorms will linger through the late evening into the
early morning hours on Thursday before gradually dissipating by
sunrise.

A trough will continue to make its way across the western CONUS and
gradually move east through the week. Unsettled weather will
persist through the remainder of the week into the weekend.
Coverage of these showers and thunderstorms will decrease
throughout the week becoming more restricted to central and
northern WY. Moisture will remain across these areas as well,
which should limit any fire weather concerns for the time being.
That does not look to be the case for southern WY where dry
conditions will be prevalent. Min RH values look to return to
below 20 percent for this area heading into the weekend. These
dry conditions will combine with diurnal winds of 15 to 25 mph,
which may lead to some elevated to near critical fire weather
conditions. Fire weather concerns may begin to develop as early
as Thursday continuing into the weekend. Temperatures remain
around seasonable values into the weekend with no significant
warm up insight.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 529 PM MDT Wed Jul 30 2025

VFR conditions will generally prevail through the period. However, a
disturbance has brought widespread showers and thunderstorms to the
area. These will continue through the evening, generally moving
southwest to northeast across the area. Most terminals carry a
PROB30 or TEMPO group to account for this, with KRKS and KJAC the
exception as storms move away through the next hour or so. The main
concern will be gusty outflow wind and briefly heavy rain, though
stronger cells could bring a large hail risk as well. Also to note
will be a northeasterly wind shift at KRKS after 03Z with gusts to
around 30 knots. Convection will move out or end by around 06Z, with
decreasing clouds and calmer winds expected overnight through
Thursday morning. Thursday afternoon will feature another round of
convection, though not as widespread; KCOD, KCPR, and KJAC appear to
have the best chances and have included PROB30 groups for now.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Gerhardt
DISCUSSION...Dziewaltowski
AVIATION...Myers
Hazardous weather outlook, Jul 30, 2:08 AM MST, 14 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
308 AM MDT Wed Jul 30 2025

WYZ001>020-022>030-311315-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
308 AM MDT Wed Jul 30 2025

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected to develop throughout the day
today. By the afternoon these showers and thunderstorms will spread
east of the Divide. Daytime heating and above normal moisture will be
capable of fueling the development of a few strong to severe
storms. The main hazards as a result of any strong to severe storms
will be large hail, strong gusty winds, and heavy downpours. Isolated
flash flooding will be possible with any showers or storms. Showers
and storms will start to gradually dissipate by the late evening
into the early morning hours Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday through Monday...Daily chances for afternoon showers and
thunderstorms. The best chances will remain over central and northern
WY with lesser chances elsewhere. Periodic heavy downpours will be
possible with any showers or thunderstorms that develop.
Precipitation chances will decrease through the weekend becoming more
focus across northern WY. Low min RH and breezy winds will develop
across southern WY. This may lead to elevated or near critical fire
weather conditions through the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 30, 3:51 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Riverton WY
451 PM MDT Wed Jul 30 2025

WYZ002-003-302315-
Cody Foothills-Absaroka Mountains-
451 PM MDT Wed Jul 30 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PARK COUNTY THROUGH
515 PM MDT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Buffalo Bill State Park, which is 18 miles west of
Meeteetse, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Park
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4421 10933 4429 10926 4425 10895 4406 10908
TIME...MOT...LOC 2251Z 291DEG 22KT 4422 10923

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Rowe
Special weather statement, Jul 30, 3:54 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Riverton WY
454 PM MDT Wed Jul 30 2025

WYZ006-302330-
Southeast Bighorn Basin-
454 PM MDT Wed Jul 30 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WASHAKIE COUNTY THROUGH
530 PM MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Worland Municipal Airport, which is 19 miles
southeast of Worland, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Washakie
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4395 10766 4377 10749 4373 10773 4373 10779
      4379 10782
TIME...MOT...LOC 2254Z 239DEG 12KT 4380 10770

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Rowe
Special weather statement, Jul 30, 3:56 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Riverton WY
456 PM MDT Wed Jul 30 2025

WYZ027-302330-
South Lincoln County-
456 PM MDT Wed Jul 30 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LINCOLN COUNTY
THROUGH 530 PM MDT...

At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Opal, which is 14 miles southeast of Kemmerer, moving
east at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of south central
Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4168 11032 4158 11027 4158 11048 4164 11051
TIME...MOT...LOC 2255Z 259DEG 10KT 4159 11042

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Myers
Special weather statement, Jul 30, 4:23 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Riverton WY
523 PM MDT Wed Jul 30 2025

WYZ006-310000-
Southeast Bighorn Basin-
523 PM MDT Wed Jul 30 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WASHAKIE COUNTY
THROUGH 600 PM MDT...

At 523 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Big Trails, which is 23 miles south of Ten Sleep,
moving east at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of south central
Washakie County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4368 10748 4367 10749 4364 10750 4363 10751
      4362 10750 4361 10751 4361 10755 4371 10770
      4376 10766 4379 10745
TIME...MOT...LOC 2323Z 280DEG 15KT 4372 10763

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Rowe
Special weather statement, Jul 30, 4:38 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
538 PM MDT Wed Jul 30 2025

WYZ019-030-310015-
East Sweetwater County-Green Mountains and Rattlesnake Range-
538 PM MDT Wed Jul 30 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SWEETWATER COUNTY
THROUGH 615 PM MDT...

At 537 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Creston Junction, which is 17 miles northeast of
Wamsutter, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Sweetwater County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4173 10779 4187 10802 4223 10774 4207 10750
      4197 10750
TIME...MOT...LOC 2337Z 216DEG 14KT 4190 10782

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

McDonald
Special weather statement, Jul 30, 4:40 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
540 PM MDT Wed Jul 30 2025

WYZ020-022-310015-
Casper Mountain-Natrona County Lower Elevations-
540 PM MDT Wed Jul 30 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN NATRONA COUNTY
THROUGH 615 PM MDT...

At 539 PM MDT, Doppler radar was tracking a strong thunderstorm near
Beartrap Meadows County Park, which is 13 miles south of Casper,
moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Beartrap Meadows County Park around 550 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4251 10631 4263 10652 4283 10625 4271 10607
      4265 10608
TIME...MOT...LOC 2339Z 226DEG 16KT 4265 10634

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

McDonald

The radar

The Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Big Horn

When
July 30, 4:40 PM MST to 4:51 PM MST
Where
Big Horn County, Greybull Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
44.520, -108.080

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1286199.